Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 308, NWS Dodge City, KS

August 20, 2019Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2019, 6:36 PM CDT for Stafford County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 6:36 PM CDT (23:36 UTC)
Expired
Aug 20, 2019, 7:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stafford County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KDDC 202336
SVRDDC
KSC185-210030-
/O.NEW.KDDC.SV.W.0308.190820T2336Z-190821T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT Tue Aug 20 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Stafford County in south central Kansas...

* Until 730 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located 8 miles east of
  Hudson, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 9862 3826 9867 3826 9847 3802 9847
TIME...MOT...LOC 2336Z 178DEG 9KT 3809 9851 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
100 
WWUS53 KDDC 202358
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
658 PM CDT Tue Aug 20 2019

KSC185-210030-
/O.CON.KDDC.SV.W.0308.000000T0000Z-190821T0030Z/
Stafford KS-
658 PM CDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

At 658 PM CDT, a severe thunderstorm was located 8 miles east of
Hudson, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Stafford County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9858 3826 9867 3826 9847 3802 9847
TIME...MOT...LOC 2358Z 178DEG 9KT 3815 9851 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
338 
WWUS53 KDDC 210028
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT Tue Aug 20 2019

KSC185-210038-
/O.EXP.KDDC.SV.W.0308.000000T0000Z-190821T0030Z/
Stafford KS-
728 PM CDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STAFFORD COUNTY
WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3803 9858 3826 9867 3826 9847 3802 9847
TIME...MOT...LOC 0028Z 178DEG 9KT 3822 9851 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:35 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 20, 6:35 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
635 PM CDT Tue Aug 20 2019

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1145 AM CDT Tue Aug 20 2019

Quiet across SW Kansas late this morning, with only some
scattered cirrus and mid cloud. With downsloping SW winds
increasing through the afternoon, and gusting to near 30 mph,
temperatures will soar this afternoon despite local cooling from
minimal cloud cover. Increased max temperature grids 1-2 degrees
across the board, with many locations reaching 100-103. Also
issued a heat advisory across the SE zones 1-7 pm, where lingering
humidity will push the heat index over 105 for several hours this
afternoon.

Convection evolution this afternoon is complex and a bit
perplexing. A strong 596 dm upper high is centered just east of
Medicine Lodge at midday. Apparently, a weak disturbance is
rotating around this anticyclone, northward through the Texas
panhandle, that has already initiated weak convection near
Amarillo. HRRR and other CAMs, with support from 12z GFS, develop
scattered convection across SW KS starting around 3 pm. Increased
pops to scattered category for the central/eastern zones after 3
pm. Storms will form in a very hot, well-mixed boundary layer with
downburst wind gusts to 60 mph being the primary threat.

Midlevel clouds and scattered showers/embedded thunder will
persist much of the night, especially N/NE zones, fed by the low
level jet. Much more organized MCS with attendant hail/wind threat
is expected to remain well to the north of SW KS tonight, focusing
on Nebraska.

MCS-outflow reinforced cold front is expected to be along the
Kansas/Nebraska border at sunrise Wednesday. The front is shown by
all models to make steady southward progress through Kansas during
the daylight hours Wednesday. 12z NAM/GFS/extended HRRR show
excellent agreement showing strong convective initiation along the
cold front across SW KS around 3-4 pm. With the added focus of
the boundary, CAPE/shear will support strong to marginally severe
convection with locally very heavy rain. SPC 5% wind/hail
probability for the entire CWA is justified, and increased severe
risks may be assigned once the cold front focusing mechanism is
nailed down more specifically. The heat will relax Wednesday, but
temperatures will still have time to reach the mid to upper 90s
ahead of the incoming front across the southern counties.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 PM CDT Tue Aug 20 2019

Heat relief is expected on Thursday behind the frontal boundary.
12z NAM shows the strongest cooler air wedge coming into SW KS,
perhaps enforced by a spurious closed low passing over Kansas
aloft. 12z GFS is not far behind, forecasting surface temperatures
holding in the 70s most of the day for most zones, with some 80s
near the Oklahoma/Colorado borders and even upper 60s NE zones.
Model guidance is trending strongly cooler for Thursday, but much
of this cooling is a function of holding cloud cover through the
daylight hours. If the clouds can hold through 5-6 pm, then the
coolest guidance will verify. NBM appeared too warm in the mid to
upper 80s, and trimmed substantially, but stayed above the cool
guidance. Regardless, Thursday will be the most comfortable day we
have seen in some time.

Kept modest pops in the grids Thursday and Thursday night as the
front meanders and slowly washes out. However, models are trending
eastward with the most significant rainfall during this period,
focusing in central/eastern Kansas.

A warming trend will occur Friday through Sunday. The only
disparity in the models is exactly how quickly this will occur.
Model consensus and 12z MEX guidance suggests afternoon
temperatures will return to near 100 on Sunday. 12z ECMWF supports
this thinking, with the highest thickness values on Sunday,
enhanced by prefrontal compressional heating ahead of the next
cold front scheduled for Monday. Rain chances will also dwindle
during the Friday through Sunday time range, with most locations
remaining dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Aug 20 2019

Widely scattered to isolated thunderstorms will continue into the
early evening before diminishing due to the loss of daytime
heating. The storms will mainly be in the vicinity of Dodge City
and Hays. A cold front will move south through western and central
Kansas during the day Wednesday. Widely scattered thunderstorms
are expected to develop again along the front. VFR to MVFR cigs
may develop in the Hays area toward the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  96  66  79 /  20  30  60  30
GCK  67  95  64  79 /  30  20  60  30
EHA  68  95  64  89 /  20  20  60  20
LBL  70  97  65  90 /  20  20  60  20
HYS  69  89  65  79 /  30  50  60  40
P28  73  98  69  87 /  10  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-081-088>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Aug 20, 3:50 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Tue Aug 20 2019

KSZ030-031-043>046-061>066-074>081-084>090-210900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Tue Aug 20 2019 /250 AM MDT Tue Aug 20 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms are possible as early
as 4 pm.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Marginal risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms may develop Wednesday evening, with probability
increasing though Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Marginal risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 20, 4:33 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Tue Aug 20 2019

KSZ080-088-089-202230-
Clark KS-Kiowa KS-Comanche KS-
433 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHERN
COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 530 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coldwater, Protection, Wilmore, Lake Coldwater, Buttermilk and
Belvidere.

LAT...LON 3710 9934 3723 9981 3746 9976 3744 9902
      3727 9902
TIME...MOT...LOC 2132Z 221DEG 21KT 3725 9927

FINCH
Special weather statement, Aug 20, 5:17 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT Tue Aug 20 2019

KSZ044-045-202315-
Lane KS-Ness KS-
517 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES UNTIL 615 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Alamota, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alamota, Beeler and Pendennis.

LAT...LON 3838 10024 3842 10041 3869 10043 3859 9995
TIME...MOT...LOC 2217Z 204DEG 7KT 3845 10030

FINCH
Special weather statement, Aug 20, 5:38 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Aug 20 2019

KSZ078>080-202345-
Kiowa KS-Edwards KS-Ford KS-
538 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA AND
EDWARDS COUNTIES UNTIL 645 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kinsley, Bucklin, Greensburg, Haviland, Mullinville, Ford, Offerle,
Fellsburg, Windhorst, Centerview and Belvidere.

LAT...LON 3748 9955 3761 9993 3791 9956 3794 9956
      3806 9945 3775 9902 3742 9905 3739 9913
      3739 9935
TIME...MOT...LOC 2238Z 236DEG 12KT 3758 9955

FINCH
Special weather statement, Aug 20, 6:22 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT Tue Aug 20 2019

KSZ044-210015-
Lane KS-
622 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE COUNTY UNTIL
715 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving north at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dighton, Pendennis and Shields.

LAT...LON 3870 10025 3849 10026 3846 10049 3870 10060
TIME...MOT...LOC 2321Z 168DEG 8KT 3855 10040

FINCH
Special weather statement, Aug 20, 6:30 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
630 PM CDT Tue Aug 20 2019

KSZ066-210030-
Stafford KS-
630 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 730 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Zenith, moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Stafford County.

LAT...LON 3803 9861 3826 9859 3826 9847 3801 9847
TIME...MOT...LOC 2330Z 192DEG 8KT 3809 9849

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:15 PM CDTSpecial Weather StatementDDCSeward45 min
Aug 19, 7:33 PM CDTSpecial Weather StatementDDCSeward, Stevens42 min
Aug 20, 9:02 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Pratt, Stafford10 hr
Aug 20, 4:33 PM CDTSpecial Weather StatementDDCComanche57 min
Aug 20, 5:17 PM CDTSpecial Weather StatementDDCLane58 min
Aug 20, 5:38 PM CDTSpecial Weather StatementDDCEdwards, Kiowa67 min
Aug 20, 6:22 PM CDTSpecial Weather StatementDDCLane53 min
Aug 20, 6:30 PM CDTSpecial Weather StatementDDCStafford60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.